Wyoming, 2016Heavy Snow in Wyoming, March 16 to 17, 2016
March 16 to 17, 2016 · NWS RIW · 1 event in 1 county or zone
Unstable northwest flow over western Wyoming formed a convective snow band that dropped heavy snow over portions of the Star Valley, particularly the north half of the valley. Snowfall totals of 7 to 9 inches were common around Thayne and Star Valley Ranch.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unstable northwest flow over western Wyoming formed a convective snow band that dropped heavy snow over portions of the Star Valley, particularly the north half of the valley. Snowfall totals of 7 to 9 inches were common around Thayne and Star Valley Ranch. Meanwhile, south of the band only light snow fell, with Afton receiving just over an inch of new snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 16, 12:48 PM MST, 3 hours 12 minutes earlier.
Area forecast discussion, Mar 16, 12:48 PM MST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
148 PM MDT WED MAR 16 2016
.SHORT TERM...TONIGHT THROUGH THURSDAY
MOIST CYCLONIC...AND SOMEWHAT UNSTABLE...NORTHWEST FLOW WILL
CONTINUE TO PRODUCE OROGRAPHIC SNOW SHOWERS OVER THE WESTERN
AND NORTHERN MOUNTAINS TONIGHT AND THURSDAY. SOME SNOW WILL REACH
THE VALLEY BOTTOMS...WHILE ACCUMULATIONS WILL REMAIN ELEVATION
DEPENDENT. SHOWERS WILL INCREASE THURSDAY AND SPREAD EAST ACROSS
THE AREA. TEMPERATURES WILL REMAIN ON THE COOL SIDE. THROUGH THE
AFTERNOON LOW LEVEL NORTHEAST FLOW WILL DEVELOP INCREASING THE
CHANCE OF RAIN AND SNOW SHOWERS ALONG THE NORTH AND EAST SLOPES OF
THE MOUNTAINS...INCLUDING CODY...BUFFALO...THERMOPOLIS...CASPER
AND LANDER.
.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY
BEGINNING OF FCST...STILL UNDER THE INFLUENCE OF A LARGE TROF SLOWLY
TRYING TO EXIT THE WEST. A BACKSIDE JET AND SUBSTANTIAL VORTICITY
RIDING ALONG THE NRN PORTION OF THE JET WILL BE MOVING ACROSS THE
FA. JUST UPSTREAM...RIDGING OVR THE WCST...POISED TO MOVE ACROSS WY
BY SATURDAY. SFC SHOWS VIGOROUS COLD FRONT THRU THE REGION E OF THE
DIVIDE...WITH MUCH OF SCNTRL AND SWRN WY PRE-FRONTAL AND WAITING FOR
THE FRONT TO GET THRU OVERNIGHT.
MOST OF THE ONGOING PRECIP WILL ALIGNED WITH THE BEST OVERALL DEEP
FORCING...AND ALONG AND BEHIND THE SFC FRONT. AREAS ALONG/NEAR THE
FRONT AND THOSE WHERE UPSLOPE FORCING WILL BE BEST...OFTEN CO-
ALIGNED IN THIS CASE...INCLUDING THE WIND RIVER...ABSAROKA...AND
GREEN MOUNTAIN RANGES AS WELL AS THE REGION ADJACENT TO THESE
MOUNTAINS...WILL SEE THE GREATEST CHCS FOR PRECIP AS WELL AS HIGHEST
QPF AND SNOWFALL ACCUM. ATTM...BEST TOTAL SNOWFALL FROM THU
AFTERNOON THRU THE DAY FRIDAY LOOKS TO REMAIN BELOW ADVISORY LEVEL
AT AROUND 6 INCHES OR LESS FOR MOST MOUNTAIN LOCATIONS AND AOB 3
INCHES FOR THE LOWER ELEVATIONS. WILL MONITOR FOR POSSIBLE
HIGHLIGHTS ACROSS THE LOWER ELEVATIONS WITH THIS SYSTEM...ESPECIALLY
FOR THE FOOTHILL LOCATIONS.
FRIDAY NIGHT...THE TROF AND JET FINALLY BEGIN TO EXIT THE REGION
WITH RIDGING LIFTING IN FROM THE WEST AND SFC HIGH P BUILDING IN
FROM THE NORTH. OTHER THAN LINGERING/DECREASING SHOWER ACTIVITY OVR
THE CNTRL AND SRN MOUNTAINS IN ADDITION TO THE BIGHORNS...PRECIP
WILL END WITH WARMING AND DRYING TAKING PLACE. FIRE DANGER CONCERNS
WILL ONCE AGAIN BE ENHANCED BY MONDAY...AS THE UPR/LOWER LVLS
TRANSITION TO SW FLOW AND THE P GRAD TIGHTENS AHEAD OF THE NEXT PAC
SYSTEM DUE TO BEGIN TO IMPACT THE WRN CWA MONDAY MORNING. HIGH WIND
WARNINGS WILL BE LIKELY FOR PORTIONS OF THE CODY FOOTHILLS SUNDAY
NIGHT INTO MONDAY...WITH A WAIT AND SEE SCENARIO ACROSS THE WIND
CORRIDOR.
SO FAR...THE MR MDLS ARE IN DECENT AGREEMENT THRU TUESDAY...ALL
BEGINNING PRECIP ACROSS THE WRN MOUNTAINS BY MON AFTERNOON AND
REALLY CONTINUING THRU THE END OF THE FCST IN ONE FASHION OR
ANOTHER. MAX PRECIP/SNOW POTENTIAL OUT WEST LOOKS TO ARRIVE TUE
NIGHT...AND CONTINUING THRU WED MORNING...AS THE UPR SW TROF AXIS
PASSES THRU. POSSIBLE ADVISORY/WARNING CRITERIA WILL BE POSSIBLE IN
THE WRN MOUNTAINS DURING THAT PERIOD. ADDITIONALLY...LOCATIONS E OF
THE DIVIDE WILL ALSO SEE THEIR BEST SHOT AT PRECIP DURING THIS TIME
FRAME...WITH RAIN SHOWERS AND ISOLATED THUNDER E OF THE DIVIDE A
POSSIBILITY WED AFTERNOON.
&&
.AVIATION.../00Z ISSUANCE/
WEST OF THE CONTINENTAL DIVIDE...KJAC/KRKS/KPNA/KBPI ROUTES
MOIST NORTHWEST FLOW CONTINUES THROUGH THE PERIOD WITH SCATTERED
TO WIDESPREAD SNOW SHOWERS THROUGH THE PERIOD ESPECIALLY OVER THE
WESTERN MOUNTAINS AND VALLEYS. PEAK HEATING WILL RESULT IN AN
INCREASE IN ACTIVITY THIS AFTERNOON...BUT A DISTURBANCE IN THE
NORTHWEST FLOW SHOULD EXPAND THE COVERAGE/INTENSITY TONIGHT.
KJAC AND KAFO WILL SEE MVFR/IFR CONDITIONS THROUGH THE PERIOD
WITH OCCASIONAL MVFR CONDITIONS POSSIBLE AT KBPI...KPNA AND KEMM.
WESTERN MOUNTAINS WILL BE OBSCURED MUCH OF THE TIME. NORTHWEST
WIND WILL INCREASE IN MOST LOCATIONS...WITH THE USUAL SOUTH TO
SOUTHWEST WIND IN JACKSON HOLE.
EAST OF THE CONTINENTAL DIVIDE...KCPR/KCOD/KRIW/KWRL/KLND ROUTES
IN A MOIST NORTHWEST FLOW...SCATTERED...LOCALLY WIDESPREAD SNOW
SHOWERS ARE EXPECTED OVER AND NEAR THE MOUNTAINS. WILL KEEP
TAF SITES KRIW...AND KWRL DRY FOR NOW. INCREASING CLOUDINESS IS
EXPECTED OVERNIGHT AS ANOTHER DISTURBANCE BEGINS TO IMPACT THE
AREA...BUT THE MAIN IMPACT WILL OCCUR AFTER 18Z MVFR CONDITIONS MAY
DEVELOP AT KCOD...KPOY...KGEY...KCPR...KLND AND KBYG THURSDAY 18Z
TO 00Z AS NORTHEAST UPSLOPE FLOW DEVELOPS.
&&
.FIRE WEATHER...
MOIST CYCLONIC...AND SOMEWHAT UNSTABLE...NORTHWEST FLOW WILL
CONTINUE TO PRODUCE OROGRAPHIC SNOW SHOWERS OVER THE WESTERN
AND NORTHERN MOUNTAINS TONIGHT AND THURSDAY. SOME SNOW WILL REACH
THE VALLEY BOTTOMS...WHILE ACCUMULATIONS WILL REMAIN ELEVATION
DEPENDENT. SHOWERS WILL INCREASE THURSDAY AND SPREAD EAST ACROSS
THE AREA. TEMPERATURES WILL REMAIN ON THE COOL SIDE. THROUGH THE
AFTERNOON LOW LEVEL NORTHEAST FLOW WILL DEVELOP INCREASING THE
CHANCE OF RAIN AND SNOW SHOWERS ALONG THE NORTH AND EAST SLOPES OF
THE MOUNTAINS...INCLUDING CODY...BUFFALO...THERMOPOLIS...CASPER
AND LANDER. MIXING HEIGHTS WILL LIFT THURSDAY AFTERNOON WITH GOOD
SMOKE DISPERSAL IN THE EAST BUT REMAINING POOR IN THE WEST WITH
DENSER CLOUD COVER.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...C.BAKER
LONG TERM...BRAUN
AVIATION...C.BAKER
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Mar 16, 3:14 AM MST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
414 AM MDT WED MAR 16 2016
WYZ001>020-022>030-171015-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
414 AM MDT WED MAR 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.
.DAY ONE...TODAY AND TONIGHT
CONTINUED LIGHT SNOWFALL COULD CREATE HAZARDOUS TRAVEL OVER
WESTERN MOUNTAIN PASSES TODAY AND THROUGH THIS EVENING. MOTORISTS
SHOULD USE CAUTION AND MONITOR ROAD CONDITIONS BEFORE TRAVELING.
ADDITIONALLY...GUSTY WIND WILL DEVELOP AGAIN ACROSS THE AREA. THE
STRONGEST WIND LOOKS TO IMPACT SWEETWATER COUNTY AND INTO FREMONT
COUNTY. THOSE WITH PLANS TO CONDUCT AGRICULTURAL BURNING SHOULD
INVESTIGATE ALTERNATIVE DAYS AND KEEP AN EYE ON THE FORECAST.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THURSDAY AND FRIDAY...A STRONGER MOISTURE PUSH WILL IMPACT THE
AREA LATE THURSDAY AFTERNOON. SNOWFALL LOOKS FAVORABLE TO IMPACT
AREAS EAST OF THE CONTINENTAL DIVIDE. SNOWFALL LOOKS TO BE
GENERALLY LIGHT...THOUGH PERIODS OF MODERATE SNOWFALL ARE
POSSIBLE THROUGH FRIDAY MORNING.
TUESDAY NIGHT AND WEDNESDAY...POTENTIAL SNOW EAST OF THE DIVIDE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS AND WIND GUSTS OF
45 MPH OR GREATER. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Mar 16, 1:00 PM MST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
200 PM MDT WED MAR 16 2016
WYZ003-170900-
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
200 PM MDT WED MAR 16 2016
A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL
MOVE THROUGH THE CODY FOOTHILLS DURING THE DAY THURSDAY WITH WINDS
COMING AROUND TO THE NORTH TO NORTHEAST AND LIGHT SNOW BEGINNING
BY MID-DAY. BEST CHANCES FOR ACCUMULATING SNOW WILL ARRIVE
THURSDAY EVENING...TAPERING OFF AFTER MIDNIGHT. TOTAL SNOWFALL
ACCUMULATION THROUGH FRIDAY MORNING IS EXPECTED TO BE IN THE 1 TO
2 INCH RANGE WITH A FEWS AREAS IN THE UPPER REACHES OF THE
FOOTHILLS SEEING PERHAPS UP TO 4 INCHES.
WYZ016>019-170900-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
INCLUDING THE CITIES OF...DUBOIS...RIVERTON...SHOSHONI...LANDER...
JEFFREY CITY
200 PM MDT WED MAR 16 2016
A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL
MOVE THROUGH THE WIND RIVER BASIN...LANDER FOOTHILLS AND THE GREEN
AND RATTLESNAKE MOUNTAINS DURING THURSDAY AFTERNOON WITH WINDS
COMING AROUND TO THE NORTH TO NORTHEAST AND LIGHT SNOW BEGINNING
BY MID AFTERNOON. BEST CHANCES FOR ACCUMULATING SNOW WILL ARRIVE
THURSDAY EVENING...AND CONTINUE UNTIL FRIDAY MORNING BEFORE
TAPERING OFF. TOTAL SNOWFALL ACCUMULATION THROUGH THE DAY FRIDAY
IS EXPECTED TO BE IN THE 1 TO 3 INCH RANGE WITH A FEWS AREAS IN
THE HIGHER REACHES OF THE FOOTHILLS AND MOUNTAINS SEEING PERHAPS
4 INCHES.
WYZ010-011-020-022-170900-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-
INCLUDING THE CITIES OF...BUFFALO...KAYCEE...CASPER
200 PM MDT WED MAR 16 2016
A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL
BEGIN TO MOVE THROUGH JOHNSON COUNTY LATE THURSDAY
MORNING...ARRIVING OVER NATRONA COUNTY BY MID DAY WITH WINDS
COMING AROUND TO THE NORTH TO NORTHEAST AND LIGHT SNOW BEGINNING
WITH THE FRONT. BEST CHANCES FOR ACCUMULATING SNOW WILL ARRIVE
LATE THURSDAY AFTERNOON ACROSS JOHNSON COUNTY...THEN THURSDAY
EVENING ACROSS NATRONA COUNTY...CONTINUING OVERNIGHT BEFORE
TAPERING OFF FRIDAY MORNING. TOTAL SNOWFALL ACCUMULATION THROUGH
THE DAY FRIDAY IS EXPECTED TO BE IN THE 1 TO 3 INCH RANGE WITH A
FEWS AREAS IN THE UPPER REACHES OF THE FOOTHILLS AND MOUNTAINS
SEEING PERHAPS UP TO 4 INCHES.
WYZ008-009-170900-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
200 PM MDT WED MAR 16 2016
A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL
MOVE THROUGH THE BIGHORN MOUNTAINS THURSDAY MORNING WITH WINDS
COMING AROUND TO THE NORTH TO NORTHEAST AND LIGHT SNOW
BEGINNING. BEST CHANCES FOR ACCUMULATING SNOW WILL ARRIVE
THURSDAY AFTERNOON AND EVENING...TAPERING OFF AFTER MIDNIGHT.
TOTAL SNOWFALL ACCUMULATION THROUGH FRIDAY MORNING IS EXPECTED TO
BE IN THE 3 TO 6 INCH RANGE WITH A FEWS AREAS IN THE HIGHER
REACHES OF THE MOUNTAINS SEEING PERHAPS UP TO 7 INCHES.
WYZ002-170900-
ABSAROKA MOUNTAINS-
200 PM MDT WED MAR 16 2016
A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL
MOVE THROUGH THE ABSAROKA MOUNTAINS THURSDAY MORNING WITH WINDS
COMING AROUND TO THE NORTH AND LIGHT SNOW CONTINUING. BEST CHANCES
FOR ACCUMULATING SNOW WILL ARRIVE THURSDAY AFTERNOON AND
EVENING...TAPERING OFF AFTER MIDNIGHT. TOTAL SNOWFALL ACCUMULATION
THROUGH FRIDAY MORNING IS EXPECTED TO BE IN THE 2 TO 5 INCH RANGE
WITH A FEWS AREAS IN THE HIGHER REACHES OF THE MOUNTAINS SEEING
PERHAPS UP TO 6 INCHES.
Special weather statement, Mar 16, 1:40 PM MST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
240 PM MDT WED MAR 16 2016
WYZ003-170900-
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
240 PM MDT WED MAR 16 2016
A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL
MOVE THROUGH THE CODY FOOTHILLS DURING THE DAY THURSDAY WITH WINDS
COMING AROUND TO THE NORTH TO NORTHEAST AND LIGHT SNOW BEGINNING
BY MID-DAY. BEST CHANCES FOR ACCUMULATING SNOW WILL ARRIVE
THURSDAY EVENING...TAPERING OFF AFTER MIDNIGHT. TOTAL SNOWFALL
ACCUMULATION THROUGH FRIDAY MORNING IS EXPECTED TO BE IN THE 1 TO
2 INCH RANGE WITH A FEW AREAS IN THE UPPER REACHES OF THE
FOOTHILLS SEEING PERHAPS UP TO 4 INCHES.
WYZ016>019-170900-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
INCLUDING THE CITIES OF...DUBOIS...RIVERTON...SHOSHONI...LANDER...
JEFFREY CITY
240 PM MDT WED MAR 16 2016
A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL
MOVE THROUGH THE WIND RIVER BASIN...LANDER FOOTHILLS AND THE GREEN
AND RATTLESNAKE MOUNTAINS DURING THURSDAY AFTERNOON WITH WINDS
COMING AROUND TO THE NORTH TO NORTHEAST AND LIGHT SNOW BEGINNING
BY MID AFTERNOON. BEST CHANCES FOR ACCUMULATING SNOW WILL ARRIVE
THURSDAY EVENING...AND CONTINUE UNTIL FRIDAY MORNING BEFORE
TAPERING OFF. TOTAL SNOWFALL ACCUMULATION THROUGH THE DAY FRIDAY
IS EXPECTED TO BE IN THE 1 TO 3 INCH RANGE WITH A FEW AREAS IN
THE HIGHER REACHES OF THE FOOTHILLS AND MOUNTAINS SEEING PERHAPS 4
INCHES.
WYZ010-011-020-022-170900-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-
INCLUDING THE CITIES OF...BUFFALO...KAYCEE...CASPER
240 PM MDT WED MAR 16 2016
A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL
BEGIN TO MOVE THROUGH JOHNSON COUNTY LATE THURSDAY
MORNING...ARRIVING OVER NATRONA COUNTY BY MID DAY WITH WINDS
COMING AROUND TO THE NORTH TO NORTHEAST AND LIGHT SNOW BEGINNING
WITH THE FRONT. BEST CHANCES FOR ACCUMULATING SNOW WILL ARRIVE
LATE THURSDAY AFTERNOON ACROSS JOHNSON COUNTY...THEN THURSDAY
EVENING ACROSS NATRONA COUNTY...CONTINUING OVERNIGHT BEFORE
TAPERING OFF FRIDAY MORNING. TOTAL SNOWFALL ACCUMULATION THROUGH
THE DAY FRIDAY IS EXPECTED TO BE IN THE 1 TO 3 INCH RANGE WITH A
FEW AREAS IN THE UPPER REACHES OF THE FOOTHILLS AND MOUNTAINS
SEEING PERHAPS UP TO 4 INCHES.
WYZ008-009-170900-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
240 PM MDT WED MAR 16 2016
A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL
MOVE THROUGH THE BIGHORN MOUNTAINS THURSDAY MORNING WITH WINDS
COMING AROUND TO THE NORTH TO NORTHEAST AND LIGHT SNOW
BEGINNING. BEST CHANCES FOR ACCUMULATING SNOW WILL ARRIVE
THURSDAY AFTERNOON AND EVENING...TAPERING OFF AFTER MIDNIGHT.
TOTAL SNOWFALL ACCUMULATION THROUGH FRIDAY MORNING IS EXPECTED TO
BE IN THE 3 TO 6 INCH RANGE WITH A FEW AREAS IN THE HIGHER
REACHES OF THE MOUNTAINS SEEING PERHAPS UP TO 7 INCHES.
WYZ002-170900-
ABSAROKA MOUNTAINS-
240 PM MDT WED MAR 16 2016
A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL
MOVE THROUGH THE ABSAROKA MOUNTAINS THURSDAY MORNING WITH WINDS
COMING AROUND TO THE NORTH AND LIGHT SNOW CONTINUING. BEST CHANCES
FOR ACCUMULATING SNOW WILL ARRIVE THURSDAY AFTERNOON AND
EVENING...TAPERING OFF AFTER MIDNIGHT. TOTAL SNOWFALL ACCUMULATION
THROUGH FRIDAY MORNING IS EXPECTED TO BE IN THE 2 TO 5 INCH RANGE
WITH A FEW AREAS IN THE HIGHER REACHES OF THE MOUNTAINS SEEING
PERHAPS UP TO 6 INCHES.
WYZ012-170900-
TETON AND GROS VENTRE MOUNTAINS-
240 PM MDT WED MAR 16 2016
A STRONG UPPER LEVEL DISTURBANCE WILL BEGIN TO AFFECT THE TETON
AND GROSS VENTRE MOUNTAINS LATE THIS AFTERNOON THROUGH THIS
EVENING WITH ISOLATED LIGHT SNOW INCREASING IN COVERAGE. BEST
CHANCES FOR ACCUMULATING SNOW WILL ARRIVE THIS EVENING...TAPERING
OFF THURSDAY MORNING. TOTAL SNOWFALL ACCUMULATION THROUGH THURSDAY
MORNING IS EXPECTED TO BE IN THE 4 TO 7 INCH RANGE WITH A FEW AREAS
IN THE HIGHER REACHES OF THE MOUNTAINS SEEING PERHAPS UP TO 8 INCHES.
Special weather statement, Mar 16, 1:46 PM MST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
246 PM MDT WED MAR 16 2016
WYZ003-170900-
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
246 PM MDT WED MAR 16 2016
A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL
MOVE THROUGH THE CODY FOOTHILLS DURING THE DAY THURSDAY WITH WINDS
COMING AROUND TO THE NORTH TO NORTHEAST AND LIGHT SNOW BEGINNING
BY MID-DAY. BEST CHANCES FOR ACCUMULATING SNOW WILL ARRIVE
THURSDAY EVENING...TAPERING OFF AFTER MIDNIGHT. TOTAL SNOWFALL
ACCUMULATION THROUGH FRIDAY MORNING IS EXPECTED TO BE IN THE 1 TO
2 INCH RANGE WITH A FEW AREAS IN THE UPPER REACHES OF THE
FOOTHILLS SEEING PERHAPS UP TO 4 INCHES.
WYZ016>019-170900-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
INCLUDING THE CITIES OF...DUBOIS...RIVERTON...SHOSHONI...LANDER...
JEFFREY CITY
246 PM MDT WED MAR 16 2016
A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL
MOVE THROUGH THE WIND RIVER BASIN...LANDER FOOTHILLS AND THE GREEN
AND RATTLESNAKE MOUNTAINS DURING THURSDAY AFTERNOON WITH WINDS
COMING AROUND TO THE NORTH TO NORTHEAST AND LIGHT SNOW BEGINNING
BY MID AFTERNOON. BEST CHANCES FOR ACCUMULATING SNOW WILL ARRIVE
THURSDAY EVENING...AND CONTINUE UNTIL FRIDAY MORNING BEFORE
TAPERING OFF. TOTAL SNOWFALL ACCUMULATION THROUGH THE DAY FRIDAY
IS EXPECTED TO BE IN THE 1 TO 3 INCH RANGE WITH A FEW AREAS IN
THE HIGHER REACHES OF THE FOOTHILLS AND MOUNTAINS SEEING PERHAPS 4
INCHES.
WYZ010-011-020-022-170900-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-
INCLUDING THE CITIES OF...BUFFALO...KAYCEE...CASPER
246 PM MDT WED MAR 16 2016
A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL
BEGIN TO MOVE THROUGH JOHNSON COUNTY LATE THURSDAY
MORNING...ARRIVING OVER NATRONA COUNTY BY MID DAY WITH WINDS
COMING AROUND TO THE NORTH TO NORTHEAST AND LIGHT SNOW BEGINNING
WITH THE FRONT. BEST CHANCES FOR ACCUMULATING SNOW WILL ARRIVE
LATE THURSDAY AFTERNOON ACROSS JOHNSON COUNTY...THEN THURSDAY
EVENING ACROSS NATRONA COUNTY...CONTINUING OVERNIGHT BEFORE
TAPERING OFF FRIDAY MORNING. TOTAL SNOWFALL ACCUMULATION THROUGH
THE DAY FRIDAY IS EXPECTED TO BE IN THE 1 TO 3 INCH RANGE WITH A
FEW AREAS IN THE UPPER REACHES OF THE FOOTHILLS AND MOUNTAINS
SEEING PERHAPS UP TO 4 INCHES.
WYZ008-009-170900-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
246 PM MDT WED MAR 16 2016
A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL
MOVE THROUGH THE BIGHORN MOUNTAINS THURSDAY MORNING WITH WINDS
COMING AROUND TO THE NORTH TO NORTHEAST AND LIGHT SNOW
BEGINNING. BEST CHANCES FOR ACCUMULATING SNOW WILL ARRIVE
THURSDAY AFTERNOON AND EVENING...TAPERING OFF AFTER MIDNIGHT.
TOTAL SNOWFALL ACCUMULATION THROUGH FRIDAY MORNING IS EXPECTED TO
BE IN THE 3 TO 6 INCH RANGE WITH A FEW AREAS IN THE HIGHER
REACHES OF THE MOUNTAINS SEEING PERHAPS UP TO 7 INCHES.
WYZ002-170900-
ABSAROKA MOUNTAINS-
246 PM MDT WED MAR 16 2016
A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL
MOVE THROUGH THE ABSAROKA MOUNTAINS THURSDAY MORNING WITH WINDS
COMING AROUND TO THE NORTH AND LIGHT SNOW CONTINUING. BEST CHANCES
FOR ACCUMULATING SNOW WILL ARRIVE THURSDAY AFTERNOON AND
EVENING...TAPERING OFF AFTER MIDNIGHT. TOTAL SNOWFALL ACCUMULATION
THROUGH FRIDAY MORNING IS EXPECTED TO BE IN THE 2 TO 5 INCH RANGE
WITH A FEW AREAS IN THE HIGHER REACHES OF THE MOUNTAINS SEEING
PERHAPS UP TO 6 INCHES.
WYZ012-170900-
TETON AND GROS VENTRE MOUNTAINS-
246 PM MDT WED MAR 16 2016
A STRONG UPPER LEVEL DISTURBANCE WILL BEGIN TO AFFECT THE TETON
AND GROSS VENTRE MOUNTAINS LATE THIS AFTERNOON THROUGH THIS
EVENING WITH ISOLATED LIGHT SNOW INCREASING IN COVERAGE. BEST
CHANCES FOR ACCUMULATING SNOW WILL ARRIVE THIS EVENING...TAPERING
OFF THURSDAY MORNING. TOTAL SNOWFALL ACCUMULATION THROUGH THURSDAY
MORNING IS EXPECTED TO BE IN THE 4 TO 6 INCH RANGE WITH A FEW
AREAS IN THE HIGHER REACHES OF THE MOUNTAINS SEEING PERHAPS UP TO
8 INCHES.
Special weather statement, Mar 16, 3:58 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
458 PM MDT WED MAR 16 2016
WYZ012-013-170600-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
INCLUDING THE CITY OF...JACKSON
458 PM MDT WED MAR 16 2016
THROUGH MIDNIGHT...NUMEROUS SNOW SHOWERS WILL IMPACT JACKSON HOLE
AND SURROUNDING MOUNTAINS. THE HEAVIEST SNOWFALL IS EXPECTED TO
OCCUR THROUGH 9 PM. BY MIDNIGHT...EXPECT 1 TO 3 INCHES OF NEW
SNOWFALL IN JACKSON HOLE...WITH 3 TO 8 INCHES IN THE MOUNTAINS.
ROADS IN THE LOWER ELEVATIONS WILL INCREASINGLY BECOME SLICK AND
HAZARDOUS THIS EVENING...WITH LOSS OF DAYTIME HEATING. TETON AND
TOGWOTEE MOUNTAIN PASSES WILL BE SNOWPACKED AND SLICK. VISIBILITY
WILL ONLY ABOUT A TENTH OF A MILE IN HEAVIER SNOW BURSTS ESPECIALLY
IN THE MOUNTAINS.
WYZ023-024-170600-
STAR VALLEY-SALT RIVER AND WYOMING RANGES-
INCLUDING THE CITIES OF...AFTON...ALPINE...STAR VALLEY RANCH...
THAYNE
458 PM MDT WED MAR 16 2016
THROUGH MIDNIGHT...NUMEROUS SNOW SHOWERS WILL IMPACT STAR VALLEY AND
SURROUNDING MOUNTAINS. THE HEAVIEST SNOWFALL IS EXPECTED TO OCCUR
THROUGH 9 PM. BY MIDNIGHT...EXPECT 1 TO 3 INCHES OF NEW SNOWFALL
ACROSS STAR VALLEY...WITH 3 TO 6 INCHES IN THE MOUNTAINS. ROADS
IN THE LOWER ELEVATIONS WILL INCREASINGLY BECOME SLICK AND
HAZARDOUS THIS EVENING...WITH LOSS OF DAYTIME HEATING. VISIBILITY
WILL BE UNDER A QUARTER MILE IN HEAVIER SNOW BURSTS.
WYZ025-170600-
UPPER GREEN RIVER BASIN FOOTHILLS-
INCLUDING THE CITY OF...PINEDALE
458 PM MDT WED MAR 16 2016
SCATTERED TO NUMEROUS SNOW SHOWERS WILL IMPACT THE UPPER GREEN
RIVER BASIN THIS EVENING. 1 TO 3 INCHES OF SNOW IS EXPECTED WITH
THE GREATEST AMOUNTS TOWARD BONDURANT. VISIBILITY IN SNOW SHOWERS
WILL BE REDUCED TO UNDER A QUARTER MILE IN HEAVIER SNOW BURSTS.
ROADS WILL INCREASINGLY BECOME SLICK AND HAZARDOUS WITH LOSS OF
DAYTIME HEATING AND WITH ANY BURSTS OF SNOWFALL.
WYZ027-170600-
SOUTH LINCOLN COUNTY-
INCLUDING THE CITIES OF...KEMMERER...COKEVILLE
458 PM MDT WED MAR 16 2016
SCATTERED SNOW SHOWERS WILL IMPACT SOUTHERN LINCOLN COUNTY THIS
EVENING. 1 TO 2 INCHES COULD OCCUR IN THE COKEVILLE AREA...WHILE
AN INCH OR LESS IS EXPECTED IN THE KEMMERER AREA. MOTORISTS
SHOULD BE PREPARED FOR QUICKLY VARYING ROAD CONDITIONS THIS
EVENING...AS WELL AS VISIBILITY BEING REDUCED TO UNDER A HALF MILE
IN BURSTS OF HEAVIER SNOW.
WYZ028>030-170600-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
INCLUDING THE CITIES OF...ROCK SPRINGS...GREEN RIVER...WAMSUTTER
458 PM MDT WED MAR 16 2016
SCATTERED SNOW SHOWERS WILL IMPACT SWEETWATER COUNTY THIS EVENING.
AROUND 1 INCH OF SNOW COULD OCCUR IN SOME AREAS. MOTORISTS SHOULD
BE PREPARED FOR QUICKLY VARYING ROAD CONDITIONS THIS EVENING...AS
WELL AS VISIBILITY BEING REDUCED TO UNDER A HALF MILE IN BURSTS OF
HEAVIER SNOW.
WYZ026-170600-
UPPER GREEN RIVER BASIN-
INCLUDING THE CITIES OF...LA BARGE...BIG PINEY...FARSON
458 PM MDT WED MAR 16 2016
SCATTERED SNOW SHOWERS WILL IMPACT THE UPPER GREEN RIVER BASIN THIS
EVENING. AROUND 1 INCH OF SNOW COULD ACCUMULATE BY
MIDNIGHT...INCLUDING THE FARSON AND BIG PINEY AREAS. HEAVIER SNOW
CAN BE EXPECTED IN THE PINEDALE AND BONDURANT AREAS WHERE 2 TO 3
INCHES COULD OCCUR. MOTORISTS SHOULD BE PREPARED FOR QUICKLY
VARYING ROAD CONDITIONS THIS EVENING...AS WELL AS VISIBILITY BEING
REDUCED TO UNDER A HALF MILE IN BURSTS OF HEAVIER SNOW.
21
Heavy Snow, Star Valley
- When
- March 16, 4:00 PM MST to March 17, 5:00 AM MST
- Where
- Star Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Snowfall of 7 to 9 inches fell around Thayne and Star Valley Ranch.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Lake Michigan, March 16, 20161 death · 1 event
- High Wind and Strong Wind in Wisconsin, March 16, 2016$151,000 · 53 kt wind · 20 events
- High Wind in Illinois, March 16, 2016$55,000 · 50 kt wind · 8 events
- Strong Wind in Minnesota, March 16, 2016$21,000 · 5 events
- Lightning Strike in New York, March 16, 20162 injured · 1 event
- Heavy Snow in Minnesota, March 16 to 17, 20168 events
- Hail in Arkansas, March 16 to 17, 20161.25 in hail · 7 events
- Damaging Winds in Michigan, March 16, 2016$8,000 · 52 kt wind · 6 events
- Heavy Snow in Wisconsin, March 16 to 17, 20166 events
- High Wind and Strong Wind in Wisconsin, March 16, 2016$4,000 · 53 kt wind · 5 events
- Winter Storm and Winter Weather in Michigan, March 16 to 17, 20165 events
- Dense Fog in Virginia, March 16, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615452.